From Pennsylvania, USA:
My nephew, who will be six years old next month, was just diagnosed with type 1 diabetes a few weeks ago. My sister and brother-in-law have recently been cutting his insulin doses, sometimes to half the amount they were told to give. They check his blood sugar levels as they were instructed and they are in the normal range more times than not. They are monitoring his diet very closely and trying to get the balance he needs using whole foods and cutting down on processed items. Being a typical boy, he has always been very physically active and gets plenty of exercise. To see my nephew you would never know that he had diabetes. He is dealing with it very well, but then so many times children handle these setbacks in life so much more graciously than the adults. I am concerned however because he still isn't old enough to know if he is feeling the way he should. Kids don't often complain about how they feel, and I worry that there will be no outward signs if he is feeling differently. They have not told his diabetes team what they are doing when they call in his readings every morning. (They are still monitoring his levels since it has been such a short time ago he was diagnosed.) Is what they are doing okay?
The first few weeks and months with diabetes are called the "honeymoon" stage because the need for insulin can decrease dramatically. It is not unusual to see insulin doses drop to just a few units 2-3 times per day with normal and near normal blood sugar readings. Unfortunately, this ease of sugar control is fleeting -- and when the pancreas finally totally quits working in a few months after diagnosis (sometimes a year or two), blood sugars become a bit more difficult to control. Your nephew's diabetes team should be quite willing to adjust the insulin dosing to accommodate needs during this period.
[Editor's comment: Typically, part of the daily phone procedure for a newly diagnosed child is for parents to tell the team not only the blood sugar levels, but the current insulin doses as well. I cannot imagine that your nephew's diabetes team does not know that the dose is decreasing. Perhaps, you have misinterpreted what his parents have told you. It appears to me that he is doing well and his parents seem to doing a fine job. SS]
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.